Catalyst Athletics Forums

Catalyst Athletics Forums (http://www.catalystathletics.com/forum/index.php)
-   Special Populations (http://www.catalystathletics.com/forum/forumdisplay.php?f=27)
-   -   previous blood clot and exercise (http://www.catalystathletics.com/forum/showthread.php?t=1644)

Nikki Young 09-28-2007 04:05 PM

previous blood clot and exercise
 
Hey,

I had a lady contact me the other day about participating in one of our boot camp programs, she said she previously had a blood clot in her shoulder and her doctor told her to never do pushups or other forms of arm (stengthening) exercises, to prevent another clot occuring.

The blood clot came on previously when she reached her arm over her head to put mousturiser on her back, as far as i'm aware the clot just went away naturally.

I'm thinking she should get a second opinion on this as it seems silly that she will be doing daily arm movements, but then can't exercise on it. I don't know what brought on the blood clot, i'm presuming maybe bad circulation or something?

Any thoughts would be appreciated!

Garrett Smith 09-29-2007 08:37 AM

Is she on any blood thinners? Ie. warfarin, coumadin, heparin, aspirin?

Nikki Young 09-29-2007 08:42 PM

not sure, i can ask her when i see her this week. If she's not would it be beneficial for her to be on them? especially for exercising?

Garrett Smith 09-30-2007 08:36 AM

Exercise is beneficial for everyone, as long as it is done properly for the person. I'd be hesitant to allow her to just jump in to a boot camp without some private training first.

Coumadin/warfarin are vicious drugs that kill people IMO. There are much better alternatives, however, getting people off that stuff while conventional medicine believes so much in them is tough. When I have patients come in on those meds, I'll be honest, I don't expect much in terms of health improvement. Good blood is necessary for all healing, and that drug makes for bad blood and a horrible quality of life.

Ask her about breast surgeries as well.

Greg Battaglia 10-01-2007 12:17 PM

So is the reason the coumadin/warfarin is detrimental due to the blood thinning effect, or to some other side effects caused by the medication? I thought thin blood was good, especially for heart attack/stroke prevention. I'm curious of what the consequences of excessive blood thinning may be, as I take a good bit of natural blood thinners myself (fish oil, ginger, turmeric, garlic, cinnamon).

Garrett Smith 10-02-2007 07:00 PM

Greg,
Coumadin/warfarin specifically inhibit a natural pathway in the body for clotting. From http://www.rxlist.com/cgi/generic/warfarin.htm:
"COUMADIN (crystalline warfarin sodium) is an anticoagulant which acts by inhibiting vitamin K-dependent coagulation factors." (don't miss the black box warning--it's a nice one!!!).

This is different than many natural compounds that basically make the blood "less sticky" (as in reduced inflammation). "Less sticky" blood can still coagulate just fine, whereas inhibited clotting mechanisms screw up everything everywhere.

Proper coagulation is essential in health. Note that all of the compounds you mentioned are generally associated with improving health when taken in proper doses. Any honest healthcare practitioner will tell you that coumadin/warfarin kills people. Many still stroke out, even after suffering for many years on that drug. There are way more mechanisms to coagulation than just the Vitamin K pathway. Also, people on that drug are basically told to eat NO green vegetables!!! How healthy is that?

I'm done ranting. I hate that drug.

Greg Battaglia 10-03-2007 09:04 AM

lol, I understand. The idea of blocking the absorption of any nutrient does not seem very smart (except for iron in those with hemochromatosis). I'll stick with my herbs.

Nikki Young 10-06-2007 03:53 AM

So getting her eating lots of natural blood thinning foods would be a good way to help prevent more blood clots?

Garrett Smith 10-07-2007 03:01 PM

Nikki,
If she is on any anticoagulant medication AT ALL, don't even go there.

If she isn't, go for it. Fish oil first.

Jordan Glasser 10-08-2007 04:31 PM

Don't mean to hijack this thread. But, here goes. My uncle is on coumadin, because of an aneurysm he had in his lungs. Along with the removal of most vitamin K in his diet.

So, my hijack goes as follows. Do you recommend dietary changes. By that last note, nothing at all while they are on the meds. I guess the second part of the question would be when they are off the meds, what would recommend other then fish oils.

thanks


All times are GMT -7. The time now is 07:46 PM.

Powered by vBulletin® Version 3.8.9 Beta 3
Copyright ©2000 - 2014, vBulletin Solutions, Inc.